The patient is most likely to experience ventilatory

This preview shows page 59 - 61 out of 536 pages.

The patient is most likely to experience ventilatoryfailure caused by depression of the central nervoussystem. Oxygenation failure would be expected onlyif gastric acid aspiration has occurred resulting in˙V/˙Q mismatching.H I S T O R YMs. N is a 47-year-old white woman who was found unconscious on the floor of her apart-ment by a relative. Empty bottles of diazepam (Valium), effexor (antidepressant), and beercans were nearby. The relative dialed 911, and the patient was transported to a local emer-gency room. During transportation, the patient had an adequate pulse rate but requiredventilatory assistance with a bag-valve mask on oxygen. An ABG was obtained immediately,and a drug screen was ordered in the emergency room.Ms. N
Treatment45P H Y S I C A L E X A M I N A T I O NGeneral.An unconscious, slightly obese female with an 8.0-mm transoral endotrachealtube in place being ventilated with a hand resuscitator; Ewald tube in left nostril; gastriclavage fluid containing a large number of pill fragments; strong smell of alcohol; patientapproximately 5 foot, 8 inches and 155 poundsVital Signs.Pulse 124/minute, respiratory rate 12 to 16/minute with bag-valve mask,body temperature 35.3 C (95.6 F), blood pressure 120/75 mm HgHEENT.No signs of trauma; pupils dilated with sluggish response to lightHeart.Normal heart sounds with no murmursLungs.Breath sounds clear except in right lower lobe, where inspiratory crackles are heardAbdomen.Soft, obese, with no organomegaly or tenderness; bowel sounds present, buthypoactiveExtremities.Warm to palpation with no edema, clubbing, or cyanosisInitial ABG Findings.(while patient is being ventilated with an FIO2of 1.0 via a bag-valve mask prior to intubation). pH 7.28, PaCO254 mm Hg, Pao2135 mm Hg, SaO299%,HCO326 mEq/liter4.Should the patient be intu-bated? If so, why?5.What treatment should beprovided?Yes, the patient should be intubated to ensureadequate ventilation and to protect the airwayfrom aspiration. The need for bag-valve-maskassistance demonstrates the need for intubationand mechanical ventilation.The most urgent treatment needed after establish-ing an airway and ensuring adequate ventilationis to prevent further absorption of the overdosemedication. This is accomplished with the use ofcharcoal to absorb and bind with the toxins. If thepatient is awake and alert, vomiting is inducedwith syrup of ipecac; however, if the patient islethargic or if mental status is rapidly deteriorating,stomach lavage is preferable. To protect the lungs,it is important to place an endotracheal tubebefore performing stomach lavage.More on Ms. NQ U E S T I O N S6.What accounts for thehypothermia?7.What accounts for the dilatedand sluggishly reactive pupils?A N S W E R SHypothermia is common in patients with an over-dose of sedatives. Overdose with some antidepresentsespecially disrupts temperature regulation.

Upload your study docs or become a

Course Hero member to access this document

Upload your study docs or become a

Course Hero member to access this document

End of preview. Want to read all 536 pages?

Upload your study docs or become a

Course Hero member to access this document

Term
Fall
Professor
NoProfessor
Tags
F A Davis

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture